New Mexico, 2012Damaging Wind in New Mexico, August 26, 2012
August 26, 2012 · NWS EPZ · 1 event in 1 county or zone
An upper level trough moved through the region during the day and interacted with low level monsoon moisture to generate showers and thunderstorms. Additional strong thunderstorms developed across Luna county along an outflow boundary and managed to become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved through the region during the day and interacted with low level monsoon moisture to generate showers and thunderstorms. Additional strong thunderstorms developed across Luna county along an outflow boundary and managed to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 26, 1:57 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT SUN AUG 26 2012
.SYNOPSIS...
UPPER HIGH OVER NORTHERN NEW MEXICO WILL PERSIST THROUGH AT LEAST
THE MID PORTION OF THE NEW WEEK AHEAD. THIS WILL LIMIT BUT NOT
ELIMINATE THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. EXPECT
ISOLATED THUNDERSTORMS TO CONTINUE TONIGHT AND AGAIN ON MONDAY.
AFTER MONDAY THE ATMOSPHERE DRIES OUT SOME AND STABILIZES. FOR THE
PERIOD TUESDAY INTO NEXT WEEKEND THE SLIGHT CHANCE OF THUNDERSTORMS
SHOULD BE LIMITED TO THE MOUNTAINS. TEMPERATURES WILL REMAIN NEAR
NORMAL.
&&
.DISCUSSION...
LOOKS LIKE A FAIRLY ACTIVE AFTERNOON IN PROGRESS AS CONVECTION OVER
THE LOWLANDS HAS STARTED SEVERAL HOURS EARLIER THAN TYPICAL FASHION.
WV IMAGERY SHOWS SMALL UPPER TROUGH...PROBABLY ATTACHED TO THE MAIN
TROUGH EXTENDING UP THROUGH THE SOUTHERN PLAINS TO THE GREAT
LAKES...JUST PASSING THROUGH WEST TEXAS AND INTO EXTREME SOUTH
CENTRAL NEW MEXICO. 18Z EPZ SOUNDING STILL SHOWED CAP JUST ABOVE 500
MB BUT 24 HOUR DELTA T SHOWED COOLING...WITH THE HELP OF THE
TROUGH...LIKELY ELIMINATING THE CAP. THIS MAY END ALL CONVECTION IN
THE EASTERN CWA BY LATE AFTERNOON...BUT WILL LEAVE LOW POPS IN FOR
THE EVENING. BEST CHANCE OF THUNDERSTORMS THIS EVENING MAY BE WEST
OF THE RIO GRANDE VALLEY.
FOR MONDAY AND MOST OF THE WEEK AHEAD...WEATHER PATTERN REMAINS
QUITE STATIC WITH UPPER HIGH ANCHORED OVER NORTHERN NEW
MEXICO/SOUTHERN COLORADO THROUGH AT LEAST MID WEEK. GFS SHOWING
INCREASING DRYING OUT AND STABILIZATION FOR THE AT LEAST THE FIRST
HALF OF THE WEEK. WENT WITH JUST LOW POPS OVER THE MOUNTAINS AFTER
MONDAY. BY THURSDAY AND FRIDAY THE HIGH WILL BE MODIFIED SOMEWHAT BY
AN INCOMING PACIFIC TROUGH TO THE WEST AND THE REMAINS OF ISAAC TO
THE EAST BUT DOES NOT LOOK LIKE THE BOTTOM LINE OF DRY WILL CHANGE.
&&
.AVIATION....VALID 27/00Z-28/00Z.
VFR CONDITIONS EXPECTED OVER MOST OF THE AREA. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS FAR WEST TEXAS AND IN THE GILA WILL
PRODUCE OUTFLOW BOUNDARIES THAT WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS INTO EARLY TONIGHT. LITTLE OR NO ACTIVITY IS EXPECTED
IN SIERRA COUNTY AND THE NORTH HALF OF OTERO COUNTY...INCLUDING THE
SACRAMENTO MOUNTAINS. IN GENERAL...EXPECT FEW070-100 SCT200-250 WITH
VSBY P6SM. MVFR TO IFR CONDITIONS ARE LIKELY NEAR ANY SHOWERS OR
THUNDERSTORMS.
&&
.FIRE WEATHER...
A BROAD AND WEAK UPPER LEVEL TROUGH JUST SOUTH OF THE INTERNATIONAL
BORDER WILL MOVE SLOWLY SOUTH TONIGHT AND MONDAY AS HIGH PRESSURE
ALOFT BUILDS OVER COLORADO AND NORTHERN MEXICO. THE PROXIMITY OF THE
TROUGH...COMBINED WITH AFTERNOON HEATING AND AVAILABLE LOW LEVEL
MOISTURE...WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE AREA INTO EARLY TONIGHT. HOWEVER...VERY LITTLE OR
NO ACTIVITY IS EXPECTED IN THE SACRAMENTO MOUNTAINS OR ACROSS SIERRA
COUNTY. THAT HIGH PRESSURE ALOFT BUILDING OVER COLORADO AND NORTHERN
NEW MEXICO WILL TURN UPPER LEVEL WINDS MORE TO THE NORTHEAST MONDAY
AND TUESDAY...BRINGING IN MUCH DRIER AIR WITH VERY LITTLE CHANCE OF
SHOWER OR THUNDERSTORM ACTIVITY FOR THE REST OF THE WEEK AHEAD.
MINIMUM RELATIVE HUMIDITY IN THE MID 20S TO LOW 30S ACROSS THE
LOWLANDS MONDAY AFTERNOON...GRADUALLY DROPPING INTO THE MID TEENS
TO LOW 20S BY WEDNESDAY. HAINES INDICES WILL REMAIN VERY LOW (2 OR
3) THROUGH MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 93 72 92 72 / 20 10 10 10 10
SIERRA BLANCA 67 86 66 85 66 / 20 10 10 10 10
LAS CRUCES 68 93 67 90 67 / 20 10 10 10 10
ALAMOGORDO 68 92 67 91 67 / 20 10 10 10 10
CLOUDCROFT 49 73 50 72 49 / 20 20 10 20 10
TRUTH OR CONSEQUENCES 70 92 69 91 69 / 20 10 10 10 10
SILVER CITY 64 86 62 85 63 / 20 20 10 20 10
DEMING 69 92 68 91 68 / 20 10 10 10 10
LORDSBURG 68 93 67 91 67 / 20 10 10 20 10
WEST EL PASO METRO 76 91 75 90 75 / 20 10 10 10 10
DELL CITY 67 93 66 92 66 / 20 10 10 10 10
FORT HANCOCK 70 94 69 93 69 / 20 10 10 10 10
LOMA LINDA 68 85 67 84 65 / 20 10 10 10 10
FABENS 73 93 72 92 72 / 20 10 10 10 10
SANTA TERESA 72 91 71 90 71 / 20 10 10 10 10
WHITE SANDS HQ 70 93 69 92 69 / 20 10 10 10 10
JORNADA RANGE 65 92 64 91 64 / 20 10 10 10 10
HATCH 66 91 65 90 65 / 20 10 10 10 10
COLUMBUS 70 92 69 91 69 / 20 10 10 10 10
OROGRANDE 73 93 72 92 72 / 20 10 10 10 10
MAYHILL 58 80 55 79 52 / 20 20 10 20 10
MESCALERO 56 83 56 82 55 / 20 20 10 20 10
TIMBERON 58 79 58 78 57 / 20 20 10 20 10
WINSTON 60 86 59 86 59 / 20 20 10 20 10
HILLSBORO 66 88 65 87 63 / 20 10 10 10 10
SPACEPORT 68 92 67 91 67 / 20 10 10 10 10
LAKE ROBERTS 61 87 59 87 60 / 20 20 20 20 10
HURLEY 65 86 62 85 62 / 20 10 10 10 10
CLIFF 57 94 57 93 56 / 20 20 20 20 10
MULE CREEK 54 88 54 87 55 / 20 20 20 20 10
FAYWOOD 64 87 63 86 61 / 20 10 10 10 10
ANIMAS 64 94 63 93 63 / 20 10 10 10 10
HACHITA 65 94 64 93 64 / 20 10 10 10 10
ANTELOPE WELLS 65 91 64 90 64 / 20 10 10 10 10
CLOVERDALE 63 85 62 84 60 / 20 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Aug 26, 10:05 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SUN AUG 26 2012
NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1105 AM MDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON. SLIGHT CHANCE OF
THUNDERSTORMS ALL AREAS THIS EVENING. SOME OF THESE STORMS COULD
PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS OF 30 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A MOSTLY DRY AND SEASONABLE TEMPERATURE PERIOD. A SLIGHT CHANCE OF
MOUNTAIN THUNDERSTORMS EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
HEFNER
In the hours before
Local storm report, Aug 26, 1:21 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
221 PM MDT SUN AUG 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 4 SSE KELP 31.74N 106.37W
08/26/2012 E0.70 INCH EL PASO TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME SIZE HAIL HAD ENDED BUT
HEAVY RAIN WAS STILL IN PROGRESS.
&&
EVENT NUMBER EPZ1200247
FAUSETTSpecial weather statement, Aug 26, 4:13 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT SUN AUG 26 2012
NMZ407-270000-
SOUTHWEST DESERT/MIMBRES BASIN NM-
513 PM MDT SUN AUG 26 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL LUNA COUNTY THROUGH 600
PM MDT...
AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DEMING...MOVING WEST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DEMING...
SUNSHINE...
ROCK HOUND STATE PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Local storm report, Aug 26, 5:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
603 PM MDT SUN AUG 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 W ROCK HOUND STATE PA 32.18N 107.65W
08/26/2012 E60 MPH LUNA NM TRAINED SPOTTER
SEVERE THUNDERSTORM WIND GUSTS TO 60 MPH WITH BRIEF
HEAVY RAINS.
&&
EVENT NUMBER EPZ1200248
JARThunderstorm Wind, Luna
- When
- August 26, 5:40 PM MST to 5:55 PM MST
- Where
- Luna County, 4.87 mi S of (Dmn)deming Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.180, -107.710
A local storm spotter measured a 60 mph thunderstorm wind gust and reported brief heavy rainfall from a severe thunderstorm. Earlier Luna County Dispatch reported a tree down in nearby Deming as a result of a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Tornado in Pennsylvania, August 26, 2012$12,000 · EF0 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410534.